Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 17, 2017Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2017, 5:35 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 5:35 PM CDT (22:35 UTC)
Expired
Jun 17, 2017, 6:30 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:40 PM CDTHAIL 17 N Macksville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KDDC 172235
SVRDDC
KSC145-185-172330-
/O.NEW.KDDC.SV.W.0176.170617T2235Z-170617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
535 PM CDT SAT JUN 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...
  Stafford County in south central Kansas...

* Until 630 PM CDT

* At 534 PM CDT, a severe thunderstorm was located 6 miles north of
  Dillwyn, or 8 miles northwest of Saint John, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Saint John, Stafford, Macksville, Hudson, Seward, Radium, Dillwyn,
  Zenith, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
  Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9899 3815 9906 3823 9847 3786 9847
TIME...MOT...LOC 2234Z 297DEG 28KT 3806 9890 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
807 
WWUS53 KDDC 172250
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT SAT JUN 17 2017

KSC145-185-172330-
/O.CON.KDDC.SV.W.0176.000000T0000Z-170617T2330Z/
Pawnee KS-Stafford KS-
550 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN PAWNEE AND STAFFORD COUNTIES...

At 550 PM CDT, a severe thunderstorm was located 3 miles west of
Saint John, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Saint John, Stafford, Macksville, Hudson, Seward, Radium, Dillwyn,
Zenith, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9899 3815 9906 3823 9847 3786 9847
TIME...MOT...LOC 2250Z 308DEG 12KT 3802 9883 

HAIL...1.75IN
WIND...70MPH
 
$$
321 
WWUS53 KDDC 172324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT SAT JUN 17 2017

KSC145-185-172334-
/O.EXP.KDDC.SV.W.0176.000000T0000Z-170617T2330Z/
Pawnee KS-Stafford KS-
624 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
STAFFORD COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3790 9899 3815 9906 3823 9847 3786 9847
TIME...MOT...LOC 2324Z 297DEG 28KT 3790 9854 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 17, 3:50 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Sat Jun 17 2017

...Updated Long Term Section...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM CDT Sat Jun 17 2017

Aviation concerns center around cold front timing and possible high
impacts from severe storms particularly at DDC terminal. A very
strong cold front by mid-June standards will push through all
terminals this evening. There will be a 2 to 4 hour window of very
strong north to northeast winds behind the front, and strong to
severe thunderstorms will make winds even stronger, gusting over 50
knots perhaps at DDC. VFR conditions will prevail except briefly in
thunderstorms, and behind the front the airmass will be much drier
(and cooler) with no ceiling forecast behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 17, 4:49 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford68 min
Jun 17, 6:10 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward65 min
Jun 17, 6:17 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.